Contact Us
Find A Doctor

Allergies and Postnasal Drip

Excessive Mucous on Vocal Folds

Allergies can result in a build up of excessive mucus on the vocal folds.

Allergies are abnormal immune responses to things in our environment that would not otherwise be harmful. Typical symptoms are itching, eye redness and tearing, nasal blockage, and production of large quantities of clear mucus by the nose. Allergies can also result in an altered voice. Most allergic symptoms that affect voice are nasal and result in an altered resonance or timbre of the voice, but occasionally, the vocal folds may become swollen or inflamed as well and cause the voice to become hoarse.

Just as much of a problem, and not so well-known, is the fact that medicines commonly used to treat allergies may also harm the voice. Antihistamines aid allergy sufferers by reducing the amount of mucus the body manufactures and drying out the body's mucous membranes. This is very harmful for the vocal folds, which require a certain minimum amount of lubrication to function well. Since these medicines are available over-the-counter, people cannot rely on their physician to watch for these problems. Steroids, taken both in pill and nasal spray form, help by calming down the allergy-sufferer's overactive immune system. They can also result in inadequate immune function, particularly in the throat, and infections can develop. These infections are usually fungal, and thus are not cured by regular antibiotics.

"Postnasal drip" is a term that has more meaning in advertising than in medicine. It is common to attribute throat discomfort - like a sensation of heavy phlegm - to "postnasal drip." Sometimes, inflammation of the nasal passages and the resulting mucus production does produce these symptoms. But they may also be caused by a number of other medical disorders. Allergies are usually seasonal or occur in response to a specific stimulus, like dust or smoke.

If symptoms are more consistent than this, or if factors that cause the problem are hard to pin down, or if symptoms fail to clear with adequate treatment of the nasal passages - measures like saline nasal spray, antihistamines, and steroid nasal sprays - "postnasal drip" may not be responsible at all. These types of symptoms can be caused by reflux, by muscle tension dysphonia, by chronic dehydration or by a number of other medical conditions.

Voice changes from allergies or "postnasal drip" do not have to be accepted as inevitable or untreatable. An evaluation at The Voice and Swallowing Institute, can help you find out if they are indeed the result of allergies, or from medicines used to treat them, or from something else entirely.

Contact Us

Grabscheid Voice and Swallowing Center of Mount SinaiTel: (212) 979-4119

Address310 E. 14th Street
North Building, 6th Floor
New York, NY 10003

View all locations

Find a Doctor

by Specialtyby Name
Request a Referral